Annals of Statistics
- Ann. Statist.
- Volume 46, Number 5 (2018), 2360-2415.
Limit theorems for eigenvectors of the normalized Laplacian for random graphs
We prove a central limit theorem for the components of the eigenvectors corresponding to the $d$ largest eigenvalues of the normalized Laplacian matrix of a finite dimensional random dot product graph. As a corollary, we show that for stochastic blockmodel graphs, the rows of the spectral embedding of the normalized Laplacian converge to multivariate normals and, furthermore, the mean and the covariance matrix of each row are functions of the associated vertex’s block membership. Together with prior results for the eigenvectors of the adjacency matrix, we then compare, via the Chernoff information between multivariate normal distributions, how the choice of embedding method impacts subsequent inference. We demonstrate that neither embedding method dominates with respect to the inference task of recovering the latent block assignments.
Ann. Statist., Volume 46, Number 5 (2018), 2360-2415.
Received: August 2016
Revised: June 2017
First available in Project Euclid: 17 August 2018
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Tang, Minh; Priebe, Carey E. Limit theorems for eigenvectors of the normalized Laplacian for random graphs. Ann. Statist. 46 (2018), no. 5, 2360--2415. doi:10.1214/17-AOS1623. https://projecteuclid.org/euclid.aos/1534492839